Alert archive / Maryland / Tornado Warnings in 2002
Tornado Warning 29, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Nov 11, 2002, 6:58 AM EST for Charles County, Maryland. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 11, 2002, 6:58 AM EST (11:58 UTC)
- Expired
- Nov 11, 2002, 7:30 AM EST
- In force
- 32 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
County Charles County, MD
The radar
The Sterling radar (KLWX), 69 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 11, 5:05 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 12.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
846 WFUS51 KLWX 111158 TORLWX MDC017-111230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 658 AM EST MON NOV 11 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR... CHARLES COUNTY IN SOUTHERN MARYLAND * UNTIL 730 AM EST * AT 653 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 15 MILES WEST OF LA PLATA...MOVING NORTHEAST AT 55 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... LA PLATA AT 706 AM WHITE PLAINS AT 710 AM ST. CHARLES AT 712 AM WALDORF AT 714 AM IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. $$ LAT...LON 3850 7735 3837 7721 3859 7679 3866 7698
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Nov 11, 3:30 AM EST, 3 hours 28 minutes earlier.
Area forecast discussion, Nov 11, 3:30 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 330 AM EST MON NOV 11 2002 SHORT TERM... VERY HIGH SHEAR CONVECTIVE ENVIRONMENT IN PLACE TNGT. HELICITY ON THE IAD SOUNDING WAS CLOSE TO 500 J/KG. INSTABILITY HOWEVER CONTINUES TO BE VERY LOW. WL HAVE TO CONTINUE TO MONITOR SVR THREAT TODAY. VERY STRONG SW FLOW ALOFT WL BE OVR RGN THRU TONGT. FRONT WL MOV SLOWLY ACRS FA TODAY CONTINUING SHRAS/TSRAS. SOME MODELS DIFFERENCES CONTINUE AND WILL COMPERMISE BETWEEN SOLNS...DRY OUT WRN ZONES TONGT AND EAST LATE TONIGHT. ONE LAST WARM DAY BEFORE BACK TO MORE SEASONAL TEMPS. WITH SUCH STRONG FLOW AND MIXING WL CONT SCA OVR MARINE AREAS. TUESDAY CAA SPREAD ACROSS THE REGION WITH NORTHERLY WINDS. HIGH TEMPS WILL NOT RISE MUCH ON TUESDAY AS CLOUDS INCREASE BACK ACROSS THE FA WITH A CHC OF SHRAS ONCE AGAIN. ND LONG TERM...TUE NGT THRU SUN... ONLY REAL CHG IN XTND IS TO TAPER BACK ON THE POPS FOR TUE NGT AND WED. AVN CONTINUES TO ADVRTZ THE LOW DVLPG ALONG THE FNTL BNDRY E OF ORF..AND THEN TRACK NE. OUR CWA WOULD BE IN A SECTOR OF NRLY WINDS...AND I FEEL PCPN AMTS WL BE LGT..IF AT ALL. COULD BE A SITUATION WHERE COUNTIES CLOSER TO THE CST GET THE RAIN AND WE ARE LEFT DRY. THE NEW MRF RESEMBLES THE AVN. SEE THAT THE FMR POPS ARE QUITE HIGH FOR WED. THINK THE MDL IS OVERDOING THE PCPN CVRG. HV CUT BACK ON PCPN LONGEVITY AND POPS. THIS IS ALSO MORE CLOSELY IN LN W/ WHAT OTHER FOS WERE FCSTG. PRES GRAD FAIRLY TIGHT IN ERN SXNS COULD PRODUCE BRZY CONDITIONS ALONG BAY WED NGT AS LOW PULLS AWAY. AFTER LOW PULLS AWAY AREA IS UNDER FAIRLY NONDESCRIPT ZNL FLOW THU AND FRI. AS WAS THE CASE LAST NGT AM RESERVING JUDGEMENT ON THE FATE OF THE NEXT UPR TROF/CSTL SFC LOW MRF IS PROJECTING FOR NEXT WKND. LATER SHIFTS CAN PONDER THAT AS THESE DAYS DRAW NEAR. WOODY .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SCA IN EFFECT FOR POTOMAC AND BAY.
Hazardous weather outlook, Nov 11, 5:03 AM EST, 1 hour 55 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-111545- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 503 AM EST MON NOV 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE... THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A RISK OF SEVERE WEATHER THIS MORNING FROM CARROLL COUNTY MARYLAND TO SPOTSYLVANIA COUNTY VIRGINIA...EASTWARD TO THE CHESAPEAKE BAY. AT THIS TIME A COLD FRONT STRETCHES FROM THE OHIO-PENNSYLVANIA BORDER SOUTH INTO EASTERN TENNESSEE. AHEAD OF THE LINE THERE ARE NUMEROUS THUNDERSTORMS REACHING ALL THE WAY TO THE GULF COAST. THESE STORMS HAVE BEEN FAST MOVING...AND CREATED WIND DAMAGE IN THEIR PATH. DAMAGING WINDS IN EXCESS OF 57 MPH ARE THE MAIN THREAT WITH THESE STORMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE ACTIVATED THIS MORNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ABW
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 6:16 AM EST | Severe Thunderstorm Warning | LWX | Montgomery | 44 min |
| Nov 11, 6:58 AM EST | Tornado Warning | LWX | Charles | 32 min |
| Nov 11, 8:54 AM EST | Severe Thunderstorm Warning | LWX | Charles, Saint Mary's | 51 min |
Nearby
Tornado Warnings in Maryland, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.